Advertisement

Transformation Groups

, Volume 24, Issue 1, pp 219–278 | Cite as

A SURVEY ON ALBERT ALGEBRAS

  • HOLGER P. PETERSSONEmail author
RESEARCH-EXPOSITORY SURVEY

Abstract

A fairly complete account will be given of what is presently known about Albert algebras over commutative rings. In particular, we sketch a novel approach to the two Tits constructions of cubic Jordan algebras that yields new insights even when the base ring is a field. The paper concludes with a discussion of cohomological invariants and with a number of open problems.

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. [AF84]
    B. N. Allison, J. R. Faulkner, A Cayley-Dickson process for a class of structurable algebras, Trans. Amer. Math. Soc. 283 (1984), no. 1, 185–210.MathSciNetzbMATHCrossRefGoogle Scholar
  2. [AG17]
    S. Alsaody, P. Gille, Isotopes of octonion algebras and triality, arXiv: 1704.05229vl (2017).Google Scholar
  3. [AHW17]
    A. Asok, M. Hoyois, M. Wendt, Generically split octonion algebras and \( {\mathbb{A}}^1 \)-homotopy theory, arXiv:1704.03657vl (2017).Google Scholar
  4. [AJ57]
    A. A. Albert, N. Jacobson, On reduced exceptional simple Jordan algebras, Ann. of Math. (2) 66 (1957), 400–417.MathSciNetzbMATHCrossRefGoogle Scholar
  5. [Alb34]
    A. A. Albert, On a certain algebra of quantum mechanics, Ann. of Math. (2) 35 (1934), no. 1, 65–73.Google Scholar
  6. [Alb47]
    A. A. Albert, A structure theory for Jordan algebras, Ann. of Math. (2) 48 (1947), 546–567.MathSciNetzbMATHCrossRefGoogle Scholar
  7. [Alb58]
    A. A. Albert, A construction of exceptional Jordan division algebras, Ann. of Math. (2) 67 (1958), 1–28.MathSciNetzbMATHCrossRefGoogle Scholar
  8. [Alb65]
    A. A. Albert, On exceptional Jordan division algebras, Pacific J. Math. 15 (1965), 377–404.MathSciNetzbMATHCrossRefGoogle Scholar
  9. [BC15]
    A. Babic, V. Chernousov, Lower bounds for essential dimensions in characteristic 2 via orthogonal representations, Pacific J. Math. 279 (2015), no. 1–2, 37–63.MathSciNetzbMATHCrossRefGoogle Scholar
  10. [BK66]
    H. Braun, M. Koecher, Jordan-Algebren, Springer-Verlag, Berlin, 1966.zbMATHCrossRefGoogle Scholar
  11. [Bou72]
    N. Bourbaki, Elements of Mathematics. Commutative Algebra, Hermann, Paris, 1972.Google Scholar
  12. [Brü00]
    P. Brühne, Ordnungen und die Tits-Konstruktionen von Albert-Algebren, PhD thesis, Fernuniversität in Hagen, 2000.Google Scholar
  13. [Car14]
    E. Cartan, Les groupes réels simples, finis et continus, Ann. Sci. École Norm. Sup. (3) 31 (1914), 263–355.Google Scholar
  14. [Cox46]
    H. S. M. Coxeter, Integral Cayley numbers, Duke Math. J. 13 (1946), 561–578.MathSciNetzbMATHCrossRefGoogle Scholar
  15. [CS50]
    C. Chevalley, R. D. Schafer, The exceptional simple Lie algebras F 4 and E 6, Proc. Nat. Acad. Sci. U. S. A. 36 (1950), 137–141.MathSciNetzbMATHCrossRefGoogle Scholar
  16. [CS03]
    J. H. Conway, D. A. Smith, On Quaternions and Octonions: their Geometry, Arithmetic, and Symmetry, A K Peters Ltd., Natick, MA, 2003.Google Scholar
  17. [Dic23]
    L.-E. Dickson, A new simple theory of hypercomplex integers, J. Math. Pures Appl. 9 (1923), 281–326.zbMATHGoogle Scholar
  18. [EKM08]
    R. Elman, N. Karpenko, A. Merkurjev, The Algebraic and Geometric Theory of Quadratic Forms, Coll. Publ., Vol. 56, Amer. Math. Soc., Providence, RI, 2008.Google Scholar
  19. [Fau70]
    J. R. Faulkner, Octonion Planes Defined by Quadratic Jordan Algebras, Memoirs of the American Mathematical Society, No. 104, Amer. Math. Soc., Providence, RI, 1970.Google Scholar
  20. [Fau88]
    J. R. Faulkner, Finding octonion algebras in associative algebras, Proc. Amer. Math. Soc. 104 (1988), no. 4, 1027–1030.MathSciNetzbMATHCrossRefGoogle Scholar
  21. [Fau00]
    J. R. Faulkner, Jordan pairs and Hopf algebras, J. Algebra 232 (2000), no. 1, 152–196.MathSciNetzbMATHCrossRefGoogle Scholar
  22. [Fer67]
    J. C. Ferrar, Generic splitting fields of composition algebras, Trans. Amer. Math. Soc. 128 (1967), 506–514.MathSciNetzbMATHCrossRefGoogle Scholar
  23. [Fre59]
    H. Freudenthal, Beziehungen der E 7 und E 8 zur Oktavenebene. VIII, Nederl. Akad. Wetensch. Proc. Ser. A. 62 = Indag. Math. 21 (1959), 447–465.Google Scholar
  24. [Gar07]
    S. Garibaldi, Kneser-Tits for a rank 1 form of E 6 (after Veldkamp), Compos. Math. 143 (2007), no. 1, 191–200.MathSciNetzbMATHCrossRefGoogle Scholar
  25. [Gar09]
    S. Garibaldi, Cohomological Invariants: Exceptional Groups and Spin Groups, with an appendix by Detlev W. Hoffmann, Mem. Amer. Math. Soc. 200 (2009), no. 937.Google Scholar
  26. [GG16]
    S. Garibaldi, R. M. Guralnick, Essential dimension of algebraic groups, including bad characteristic, Arch. Math. (Basel) 107 (2016), no. 2, 101–119.MathSciNetzbMATHCrossRefGoogle Scholar
  27. [Gil09]
    P. Gille, Le problème de Kneser-Tits, Séminaire Bourbaki, Vol. 2007/2008, Exp. no. 983, Astérisque 326 (2009), 39–81.Google Scholar
  28. [Gil14]
    P. Gille, Octonion algebras over rings are not determined by their norms, Canad. Math. Bull. 57 (2014), no. 2, 303–309.MathSciNetzbMATHCrossRefGoogle Scholar
  29. [GMS03]
    S. Garibaldi, A. Merkurjev, J-P. Serre, Cohomological Invariants in Galois Cohomology, University Lecture Series, Vol. 28, American Mathematical Society, Providence, RI, 2003.Google Scholar
  30. [GP11]
    S. Garibaldi, H. P. Petersson, Wild Pfister forms over Henselian fields, K-theory, and conic division algebras, J. Algebra 327 (2011), 386–465.MathSciNetzbMATHCrossRefGoogle Scholar
  31. [GP16]
    S. Garibaldi, H. P. Petersson, Outer automorphisms of algebraic groups and a Skolem-Noether theorem for Albert algebras, Doc. Math. 21 (2016), 917–954.MathSciNetzbMATHGoogle Scholar
  32. [Gro67]
    A. Grothendieck, Éléments de Géométrie Algébrique. IV. Étude Locale des Schémas et des Morphismes de Schémas IV, Inst. Hautes Études Sci. Publ. Math., tome 32 (1967), 5–361.Google Scholar
  33. [GS06]
    P. Gille, T. Szamuely, Central Simple Algebras and Galois Cohomology, Cambridge Studies in Advanced Mathematics, Vol. 101, Cambridge University Press, Cambridge, 2006.Google Scholar
  34. [HKRT96]
    D. E. Haile, M.-A. Knus, M. Rost, J.-P. Tignol, Algebras of odd degree with involution, trace forms and dihedral extensions, Israel J. Math. 96 (1996), part B, 299–340.Google Scholar
  35. [HL04]
    D. W. Hoffmann, A. Laghribi, Quadratic forms and Pfister neighbors in characteristic 2, Trans. Amer. Math. Soc. 356 (2004), no. 10, 4019–4053 (electronic).Google Scholar
  36. [Jac68]
    N. Jacobson, Structure and Representations of Jordan Algebras, Amer. Math. Soc. Coll. Publ., Vol. 39, Amer. Math. Soc., Providence, RI, 1968.Google Scholar
  37. [Jac71]
    N. Jacobson, Exceptional Lie Algebras, Lecture Notes in Pure and Applied Mathematics, Vol. 1, Marcel Dekker, New York, 1971.Google Scholar
  38. [Jac81]
    N. Jacobson, Structure Theory of Jordan Algebras, University of Arkansas Lecture Notes in Mathematics, Vol. 5, University of Arkansas, Fayetteville, Ark., 1981.Google Scholar
  39. [JvNW34]
    P. Jordan, J. von Neumann, E. Wigner, On an algebraic generalization of the quantum mechanical formalism, Ann. of Math. (2) 35 (1934), no. 1, 29–64.Google Scholar
  40. [Kle53]
    E. Kleinfeld, Simple alternative rings, Ann. of Math. (2) 58 (1953), 544–547.Google Scholar
  41. [KMRT98]
    M.-A. Knus, A. Merkurjev, M. Rost, J.-P. Tignol, The Book of Involutions, Amer. Math. Soc. Coll. Publ., Vol. 44, Amer. Math. Soc., Providence, RI, 1998.Google Scholar
  42. [Knu91]
    M.-A. Knus, Quadratic and Hermitian Forms over Rings, With a foreword by I. Bertuccioni, Grundlehren der Mathematischen Wissenschaften, Vol. 294. Springer-Verlag, Berlin, 1991.Google Scholar
  43. [KPS94]
    M.-A. Knus, R. Parimala, R. Sridharan, On compositions and triality, J. Reine Angew. Math. 457 (1994), 45–70.MathSciNetzbMATHGoogle Scholar
  44. [Lan02]
    S. Lang, Algebra, 3rd ed., Graduate Texts in Mathematics, Vol. 211, Springer-Verlag, New York, 2002.Google Scholar
  45. [Loo96]
    O. Loos, Tensor products and discriminants of unital quadratic forms over commutative rings, Monatsh. Math. 122 (1996), no. 1, 45–98.MathSciNetzbMATHCrossRefGoogle Scholar
  46. [Loo06]
    O. Loos, Generically algebraic Jordan algebras over commutative rings, J. Algebra 297 (2006), no. 2, 474–529.MathSciNetzbMATHCrossRefGoogle Scholar
  47. [Loo11]
    O. Loos, Algebras with scalar involution revisited, J. Pure Appl. Algebra 215 (2011), no. 12, 2805–2828.MathSciNetzbMATHCrossRefGoogle Scholar
  48. [LPR08]
    O. Loos, H. P. Petersson, M. L. Racine, Inner derivations of alternative algebras over commutative rings, Algebra Number Theory 2 (2008), no. 8, 927–968.MathSciNetzbMATHCrossRefGoogle Scholar
  49. [Mac14]
    M. L. MacDonald, Essential dimension of Albert algebras, Bull. Lond. Math. Soc. 46 (2014), no. 5, 906–914.MathSciNetzbMATHCrossRefGoogle Scholar
  50. [McC66]
    K. McCrimmon, A general theory of Jordan rings, Proc. Nat. Acad. Sci. U.S.A. 56 (1966), 1072–1079.MathSciNetzbMATHCrossRefGoogle Scholar
  51. [McC69]
    K. McCrimmon, The Freudenthal-Springer-Tits constructions of exceptional Jordan algebras, Trans. Amer. Math. Soc. 139 (1969), 495–510.MathSciNetzbMATHCrossRefGoogle Scholar
  52. [McC70]
    K. McCrimmon, The Freudenthal-Springer-Tits constructions revisited, Trans. Amer. Math. Soc. 148 (1970), 293–314.MathSciNetzbMATHCrossRefGoogle Scholar
  53. [McC71]
    K. McCrimmon, Homotopes of alternative algebras, Math. Ann. 191 (1971), 253–262.MathSciNetzbMATHCrossRefGoogle Scholar
  54. [McC85]
    K. McCrimmon, Nonassociative algebras with scalar involution, Pacific J. Math. 116 (1985), no. 1, 85–109.MathSciNetzbMATHCrossRefGoogle Scholar
  55. [McC04]
    K. McCrimmon, A Taste of Jordan Algebras, Universitext, Springer-Verlag, New York, 2004.Google Scholar
  56. [Mer13]
    A. S. Merkurjev, Essential dimension: a survey, Transformation Groups 18 (2013), no. 2, 415–481.MathSciNetzbMATHCrossRefGoogle Scholar
  57. [Mey70]
    K. Meyberg, The fundamental-formula in Jordan rings, Arch. Math. (Basel) 21 (1970), 43–44.MathSciNetzbMATHCrossRefGoogle Scholar
  58. [MS82]
    А. С. Меркурьев, А. А. Суслин, К-когомологии многообразий Севери-Брауэра и гомоморфизм норменного вычетов, Изв. АН СССР Матем. 46 (1982), вьш. 5, 1011–1046. Engl. transl.: A. S. Merkurjev, A. A. Suslin, K-cohomology of Severi-Brauer varieties and the norm residue homomorphism, Math. of the USSR-Izvestiya 21 (1983), no. 2, 307–340.Google Scholar
  59. [MW]
    B. Mühlherr, R.M. Weiss, Tits polygon, with an appendix by H.P. Petersson, submitted.Google Scholar
  60. [MZ88]
    K. McCrimmon, E. Zelmanov, The structure of strongly prime quadratic Jordan algebras, Adv. in Math. 69 (1988), no. 2, 133–222.MathSciNetzbMATHCrossRefGoogle Scholar
  61. [Neh87]
    E. Neher, Jordan Triple Systems by the Grid Approach, Lecture Notes in Mathematics, Vol. 1280, Springer-Verlag, Berlin, 1987.Google Scholar
  62. [PST97]
    R. Parimala, V. Suresh, M. L. Thakur, Jordan algebras and F 4 bundles over the affine plane, J. Algebra 198 (1997), no. 2, 582–607.MathSciNetzbMATHCrossRefGoogle Scholar
  63. [PST98]
    R. Parimala, R. Sridharan, M. L. Thakur, A classification theorem for Albert algebras, Trans. Amer. Math. Soc. 350 (1998), no. 3, 1277–1284.MathSciNetzbMATHCrossRefGoogle Scholar
  64. [PST99]
    R. Parimala, R. Sridharan, M. L. Thakur, Tits’ constructions of Jordan algebras and F 4 bundles on the plane, Compositio Math. 119 (1999), no. 1, 13–40.MathSciNetzbMATHCrossRefGoogle Scholar
  65. [Pet74a]
    H. P. Petersson, Composition algebras over a field with a discrete valuation, J. Algebra 29 (1974), 414–426.MathSciNetzbMATHCrossRefGoogle Scholar
  66. [Pet74b]
    H. P. Petersson, Reduced simple Jordan algebras of degree three over a field with a discrete valuation, Arch. Math. (Basel) 25 (1974), 593–597.MathSciNetzbMATHCrossRefGoogle Scholar
  67. [Pet75]
    H. P. Petersson, Exceptional Jordan division algebras over a field with a discrete valuation, in: Collection of Articles Dedicated to Helmut Hasse on his Seventy-fifth Birthday, III, J. Reine Angew. Math. 274/275 (1975), 1–20.Google Scholar
  68. [Pet81]
    H. P. Petersson, On linear and quadratic Jordan division algebras, Math. Z. 177 (1981), no. 4, 541–548.MathSciNetzbMATHCrossRefGoogle Scholar
  69. [Pet93]
    H. P. Petersson, Composition algebras over algebraic curves of genus zero, Trans. Amer. Math. Soc. 337 (1993), no. 1, 473–493.MathSciNetzbMATHCrossRefGoogle Scholar
  70. [Pet99]
    H. P. Petersson, Albert division algebras in characteristic three contain cyclic cubic subfields, Arch. Math. (Basel) 72 (1999), no. 1, 40–42.MathSciNetzbMATHCrossRefGoogle Scholar
  71. [Pet04]
    H. P. Petersson, Structure theorems for Jordan algebras of degree three over fields of arbitrary characteristic, Comm. Algebra 32 (2004), no. 3, 1019–1049.MathSciNetzbMATHCrossRefGoogle Scholar
  72. [Pet07]
    H. P. Petersson, Cyclic compositions and trisotopies, J. Algebra 307 (2007), no. 1, 49–96.MathSciNetzbMATHCrossRefGoogle Scholar
  73. [Pet15]
    H. P. Petersson, An embedding theorem for reduced Albert algebras over arbitrary fields, Comm. Algebra 43 (2015), no. 5, 2062–2088.MathSciNetzbMATHCrossRefGoogle Scholar
  74. [Pfi00]
    A. Pfister, On the Milnor conjectures: history, influence, applications, Jahresber. Deutsch. Math.-Verein. 102 (2000), no. 1, 15–41.MathSciNetzbMATHGoogle Scholar
  75. [PR84a]
    H. P. Petersson, M. L. Racine, Springer forms and the first Tits construction of exceptional Jordan division algebras, Manuscripta Math. 45 (1984), no. 3, 249–272.MathSciNetzbMATHCrossRefGoogle Scholar
  76. [PR84b]
    H. P. Petersson, M. L. Racine, The toral Tits process of Jordan algebras, Abh. Math. Sem. Univ. Hamburg 54 (1984), 251–256.MathSciNetzbMATHCrossRefGoogle Scholar
  77. [PR85]
    H. P. Petersson, M. L. Racine, Radicals of Jordan algebras of degree 3, in: Radical Theory (Eger, 1982), Colloq. Math. Soc. János Bolyai, Vol. 38, North-Holland, Amsterdam, 1985, pp. 349–377.Google Scholar
  78. [PR86a]
    H. P. Petersson, M. L. Racine, Jordan algebras of degree 3 and the Tits process, J. Algebra 98 (1986), no. 1, 211–243.MathSciNetzbMATHCrossRefGoogle Scholar
  79. [PR86b]
    H. P. Petersson, M. L. Racine, Classification of algebras arising from the Tits process, J. Algebra 98 (1986), no. 1, 244–279.MathSciNetzbMATHCrossRefGoogle Scholar
  80. [PR86c]
    H. P. Petersson, M. L. Racine, Pure and generic first Tits constructions of exceptional Jordan division algebras, Algebras Groups Geom. 3 (1986), no. 3, 386–398.MathSciNetzbMATHGoogle Scholar
  81. [PR94]
    H. P. Petersson, M. L. Racine, Albert algebras, in: Jordan Algebras (Oberwolfach, 1992), de Gruyter, Berlin, 1994, pp. 197–207.Google Scholar
  82. [PR95]
    H. P. Petersson, M. L. Racine, On the invariants mod 2 of Albert algebras, J. Algebra 174 (1995), no. 3, 1049–1072.MathSciNetzbMATHCrossRefGoogle Scholar
  83. [PR96a]
    H. P. Petersson, M. L. Racine, Reduced models of Albert algebras, Math. Z. 223 (1996), no. 3, 367–385.MathSciNetzbMATHCrossRefGoogle Scholar
  84. [PR96b]
    H. P. Petersson, M. L. Racine, An elementary approach to the Serre-Rost invariant of Albert algebras, Indag. Math. (N.S.) 7 (1996), no. 3, 343–365.Google Scholar
  85. [PR97]
    H. P. Petersson, M. L. Racine, The Serre–Rost invariant of Albert algebras in characteristic three, Indag. Math. (N.S.) 8 (1997), no. 4,Google Scholar
  86. [PT04]
    H. P. Petersson, M. L. Thakur, The étale Tits process of Jordan algebras revisited, J. Algebra 273 (2004), no. 1, 88–107. 543–548.Google Scholar
  87. [Pri51]
    C. M. Price, Jordan division algebras and the algebras A(λ), Trans. Amer. Math. Soc. 70 (1951), 291–300.MathSciNetGoogle Scholar
  88. [Rac72]
    M. L. Racine, A note on quadratic Jordan algebras of degree 3, Trans. Amer. Math. Soc. 164 (1972), 93–103.MathSciNetzbMATHGoogle Scholar
  89. [Rei10]
    Z. Reichstein, Essential dimension, in: Proceedings of the International Congress of Mathematicians, Vol. II, Hindustan Book Agency, New Delhi, 2010, pp. 162–188.Google Scholar
  90. [Rob63]
    N. Roby, Lois polynomes et lois formelles en théorie des modules, Ann. Sci. École Norm. Sup. (3) 80 (1963), 213–348.Google Scholar
  91. [Ros91]
    M. Rost, A (mod 3) invariant for exceptional Jordan algebras, C. R. Acad. Sci. Paris Sér. I Math. 313 (1991), no. 12, 823–827.MathSciNetzbMATHGoogle Scholar
  92. [Ros99]
    M. Rost, A descent property for Pfister forms, J. Ramanujan Math. Soc. 14 (1999), no. 1, 55–63.MathSciNetzbMATHGoogle Scholar
  93. [Ros02]
    M. Rost, On the classification of Albert algebras, preprint, http://www.math.uni-bielefeld.de/~rost/ (2002).
  94. [Sch48]
    R. D. Schafer, The exceptional simple Jordan algebras, Amer. J. Math. 70 (1948), 82–94.MathSciNetzbMATHCrossRefGoogle Scholar
  95. [Ser91]
    J-P. Serre, Letter to M.L. Racine, 1991.Google Scholar
  96. [Ser95a]
    J-P. Serre, Cohomologie galoisienne: progrès et problèmes, Séminaire Bourbaki, Vol. 1993/94, Exp. no. 783, Astérisque 227 (1995), 229–257.Google Scholar
  97. [Ser95b]
    J-P. Serre, Letter to H. P. Petersson, 1995.Google Scholar
  98. [Ser00]
    J-P. Serre, Euvres. Collected Papers. IV, Springer-Verlag, Berlin, 2000, 1985–1998.Google Scholar
  99. [Ser02]
    J-P. Serre, Galois Cohomology, Springer Monographs in Mathematics, Springer-Verlag, Berlin, 2002.Google Scholar
  100. [Spr55]
    T. A. Springer, Some properties of cubic forms over fields with a discrete valuation, Nederl. Akad. Wetensch. Proc. Ser. A. 58 = Indag. Math. 17 (1955), 512–516.Google Scholar
  101. [Spr60]
    T. A. Springer, The classification of reduced exceptional simple Jordan algebras, Nederl. Akad. Wetensch. Proc. Ser.A 63 = Indag. Math. 22 (1960), 414–422.Google Scholar
  102. [Spr63]
    T. A. Springer, Oktaven, Jordan-Algebren und Ausnahmegruppen, Universität Göttingen, 1963.Google Scholar
  103. [SV00]
    T. A. Springer, F. D. Veldkamp, Octonions, Jordan Algebras and Exceptional Groups, Springer Monographs in Mathematics, Springer-Verlag, Berlin, 2000.Google Scholar
  104. [Tha95]
    M. L. Thakur, Cayley algebra bundles on \( {\mathbf{A}}_{\mathbf{K}}^{\mathbf{2}} \) revisited, Comm. Algebra 23 (1995), no. 13, 5119–5130.MathSciNetzbMATHCrossRefGoogle Scholar
  105. [Tha13]
    M. L. Thakur, Automorphisms of Albert algebras and a conjecture of Tits and Weiss, Trans. Amer. Math. Soc. 365 (2013), no. 6, 3041–3068.MathSciNetzbMATHCrossRefGoogle Scholar
  106. [Tit90]
    J. Tits, Strongly inner anisotropic forms of simple algebraic groups, J. Algebra 131 (1990), no. 2, 648–677.MathSciNetzbMATHCrossRefGoogle Scholar
  107. [TW02]
    J. Tits, R.M. Weiss, Moufang Polygons, Springer Monographs in Mathematics, Springer-Verlag, Berlin, 2002.Google Scholar

Copyright information

© Springer Science+Business Media, LLC, part of Springer Nature 2017

Authors and Affiliations

  1. 1.Fakultät für Mathematik und InformatikFernUniversität in HagenHagenGermany

Personalised recommendations